Montana, 2011

Flash Flooding and Hail in Montana, July 22, 2011

July 22, 2011 · NWS GGW · 45 events in 7 counties and zones

A very unstable air mass, a potent low pressure trough, and supporting deep-layer shear combined to develop numerous severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very unstable air mass, a potent low pressure trough, and supporting deep-layer shear combined to develop numerous severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 8:22 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 8:22 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
922 AM MDT FRI JUL 22 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
GFS SEEMS TO HAVE A BETTER HANDLE ON THINGS COMPARED TO THE HRRR
AND THE 12KM NAM IN REGARDS TO MOISTURE. SHOWERS ARE FAIRLY
INTENSE OVER THE GOLDEN TRIANGLE (NORTH-CENTRAL MONTANA) WITH
SHOWERS NOW DEVELOPING FURTHER EAST INTO PHILLIPS AND VALLEY
COUNTIES. THIS WOULD LEAD ME TO BELIEVE THAT HAIL WOULD BE A
BETTER THREAT AT LEAST EARLY ON TODAY MORE THAN WIND WITH THE
STORMS. GOING FORECAST LOOKS EXCELLENT IN THIS REGARD BUT TEMPS
LOOK A BIT TO WARM FOR THE NW...HAVE COOLED IT ACCORDINGLY. JAMBA

PREVIOUS DISCUSSION...
UPPER LOW OVER BC ISN'T MOVING MUCH...BUT IS DEVELOPING AN
ELONGATING UPPER TROUGH MOVING E. DEVELOPING COLD FRONT SEEN ON
WATER VAPOR SATELLITE CHANNEL INTO NW MT. THIS WILL MOVE ACROSS NE
MT BETWEEN LATE THIS MORNING AND THIS EVENING...WITH A DEVELOPING
INVERTED SURFACE TROUGH WITH IT...SERVING AS A FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT.

THIS MORNING...GENERALLY CLEAR SKIES TO START. A STRATUS OVERCAST
MOVING SLOWLY S THRU S SK...BUT MODELS INDICATE IT TO FALL SHORT
OF OUR CWA.

INCREASING LOW LEVEL JET OF UP TO 35 KT IN OUR SE JUST AHEAD OF
THE FRONT BRINGS DEW POINTS BACK INTO THE 60S...A FAIRLY STEEP DEW
POINT GRADIENT...FAVORED FOR SEVERE WEATHER. THE MOST UNSTABLE
AIRMASS IS IN OUR SE WITH CAPES TO 4000 J/KG...LIFTED INDEXES TO
-10...PRECIP WATER TO 1.5 INCHES. TIMING OF THE COLD FRONT MAKES
OUR SE MOST FAVORABLE FOR SEVERE WEATHER. THE EARLIER FRONTAL
ARRIVAL AND DRIER AIRMASS IN OUR WEST IS NOT AS FAVORABLE...BUT
0-6KM 40 KT OR SO SHEAR PROFILES FOR ALL OF CWA. EXPECT A MAJOR
OUTBREAK OF BOTH LARGE HAIL AND DAMAGING WINDS FOR OUR EAST,...BUT
AT LEAST A FEW SEVERE STORMS ELSEWHERE AS WELL.

RECENT MODELS VARY ON QPF FROM 0.5 TO 2.2 INCH CENTERED IN OUR
E...SOME HAVE IT IN NW ND. AMOUNT OF AND STRENGTH OF THUNDERSTORMS
EXPECTED...WOULD EXPECT SOME OF THE STORMS TO HAVE HEAVY RAINFALL
OF AN INCH OR TWO. IF THERE HAD BEEN SIGNIFICANT VERY WET STORMS
OF LATE...OR EXPECTING A WEAK WIND ENVIRONMENT...WOULD BE
THINKING A FLASH FLOOD WATCH...BUT THIS NOT THE CASE.

ALTHOUGH UPPER TROUGH STILL MOVES ACROSS THE AREA SAT...COOLER AND
MUCH DRIER AIR ARRIVING WILL BRING GENERALLY DRY WEATHER AND MOSTLY
SUNNY SKIES. SUNDAY HAS WEAK UPPER RIDGING FOR DRY AND WARMER
WEATHER. SIMONSEN

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
NORTHEAST MONTANA WILL SEE AN UPPER RIDGE MOVE ACROSS THE AREA ON
MONDAY. EXPECT DRY AND WARM WEATHER.

THE RIDGE MOVES TO THE EAST MONDAY NIGHT WITH SOUTHWEST FLOW ALOFT
EXPECTED THAT WILL CONTINUE UNTIL AN UPPER TROUGH MOVES THROUGH ON
THURSDAY. SOUTHWEST FLOW ALOFT PATTERNS TEND TO BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE AREA DEPENDING ON HOW MUCH MOISTURE
AND INSTABILITY THERE IS. WILL BROADBRUSH A 20 TO 30 PERCENT CHANCE
OF THUNDERSTORMS FOR NOW. A COLD FRONT ON TUESDAY WILL BRING
SOMEWHAT COOLER WEATHER THE REMAINDER OF THE PERIOD.

FLOW ALOFT GOES ZONAL TOWARDS THE END OF THE WEEK WITH MAINLY DRY
WEATHER EXPECTED. FORRESTER

&&

.AVIATION...
VFR FOR MOST OF TODAY. LOOK FOR THUNDERSTORMS AFTER 18Z TO BEGIN
IN THE WEST AND MOVE EAST DURING THE LATE AFTERNOON AND TONIGHT.
SOME OF THESE STORMS WILL LOWER CEILINGS AND VISIBILITY TO MVFR TO
IFR AT TIMES WITH STRONG ERRATIC WINDS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 3:07 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
407 AM MDT FRI JUL 22 2011

MTZ016>027-059>062-231015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
407 AM MDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING WEATHER SYSTEM WILL SPREAD THUNDERSTORMS EAST
ACROSS THE AREA AFTERNOON AND EVENING. SOME OF THESE STORMS ARE
EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF OVER
60 MPH...AS WELL AS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 94 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

26 hail, 13 thunderstorm wind, 4 flash flood, 2 heavy rain. Local standard time, as filed.

Hail, Phillips

When
July 22, 12:00 PM MST
Where
Phillips County, Malta
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
48.350, -107.870

Hail, Phillips

When
July 22, 12:00 PM MST
Where
Phillips County, Malta
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
48.350, -107.870

Hail, Phillips

When
July 22, 12:03 PM MST
Where
Phillips County, Content
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.050, -107.530

Hail, Phillips

When
July 22, 12:03 PM MST
Where
Phillips County, Malta
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
48.350, -107.870

Hail, Phillips

When
July 22, 12:03 PM MST
Where
Phillips County, Malta
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
48.350, -107.870

Hail, Phillips

When
July 22, 12:10 PM MST
Where
Phillips County, Malta
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
48.350, -107.870

Hail, Phillips

When
July 22, 12:10 PM MST
Where
Phillips County, Malta
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
48.350, -107.870

Hail, Phillips

When
July 22, 12:10 PM MST
Where
Phillips County, Malta
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
48.350, -107.870

Hail, Phillips

When
July 22, 12:15 PM MST
Where
Phillips County, Malta
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
48.350, -107.870

Hail, Phillips

When
July 22, 12:15 PM MST
Where
Phillips County, Malta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.350, -107.870

Hail, Valley

When
July 22, 1:38 PM MST to 1:45 PM MST
Where
Valley County, 5 mi SSW of Glasgow
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
48.133, -106.671

Baseball size hail shattered windows on the north and west sides of homes and buildings.

Thunderstorm Wind, Valley

When
July 22, 1:38 PM MST to 1:45 PM MST
Where
Valley County, 5 mi SSW of Glasgow
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.133, -106.671

Thunderstorm winds moved several round hay bales over 100 yards, part of the way being uphill. Baseball size hail also fell.

Hail, Valley

When
July 22, 1:42 PM MST
Where
Valley County, 0.5 mi NNE of Glasgow
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
48.207, -106.626

Mainly dime-sized to quarter-sized hail stones fell at the Glasgow NWS Forecast Office mixed with some half-dollar-sized stones.

Hail, Valley

When
July 22, 1:43 PM MST
Where
Valley County, 5 mi SSE of Glasgow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.133, -106.588

Hail, Valley

When
July 22, 1:46 PM MST
Where
Valley County, 0.5 mi NNE of Glasgow
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
48.207, -106.626

Quarter-sized hail stones fell at the Glasgow NWS Forecast Office.

Hail, Valley

When
July 22, 1:59 PM MST
Where
Valley County, 2 mi N of Duck Creek
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
48.009, -106.520

Hail, Valley

When
July 22, 2:00 PM MST to 2:10 PM MST
Where
Valley County, 5 mi NW of Duck Creek
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.030, -106.598

Hail lasted for 10 minutes, and totally covered the ground. Also, a 1/2 of rain fell.

Flash Flood, Valley

When
July 22, 2:03 PM MST
Where
Valley County, 0.46 mi W of Glasgow to 0.2 mi SW of Glasgow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.200, -106.640

Downtown BNSF underpass was flooded. City storm drains were unable to handle the high volume of water flow.

Hail, Valley

When
July 22, 2:04 PM MST
Where
Valley County, Nashua
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
48.130, -106.350

Hail, Valley

When
July 22, 2:05 PM MST
Where
Valley County, 5 mi WNW of Nashua
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.158, -106.450

Heavy Rain, Valley

When
July 22, 2:05 PM MST
Where
Valley County, 0.5 mi NNE of Glasgow
Reported by
Official NWS Observations
Coordinates
48.207, -106.626

Measured 1.55 inches of rain which fell in 25 minutes at the NWS Forecast Office in Glasgow.

Hail, McCone

When
July 22, 2:10 PM MST to 2:15 PM MST
Where
McCone County, 3 mi NE of Ft Peck Lake Handar
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.051, -106.304

Heavy Rain, Valley

When
July 22, 2:15 PM MST
Where
Valley County, 0.7 mi SE of Glasgow
Reported by
CoCoRaHS
Coordinates
48.193, -106.619

Measured 2.12 inches of rain in less than one hour.

Flash Flood, Valley

When
July 22, 2:26 PM MST
Where
Valley County, 0.46 mi W of Glasgow to 0.4 mi WSW of Glasgow
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
48.200, -106.640

Standing water at a depth of one foot on US highway 2 in Glasgow.

Thunderstorm Wind, Valley

When
July 22, 2:30 PM MST
Where
Valley County, 11.35 mi SSW of Duck Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.830, -106.620

Roof was damaged by high winds.

Hail, Valley

When
July 22, 2:45 PM MST
Where
Valley County, 16 mi NNE of Frazer
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.264, -105.897

Hail, McCone

When
July 22, 2:46 PM MST
Where
McCone County, 13.63 mi SW of Brockway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.140, -105.940

Hail, Valley

When
July 22, 2:46 PM MST
Where
Valley County, Frazer
Measured
1 in hail
Reported by
Public
Coordinates
48.050, -106.030

Hail, Valley

When
July 22, 2:46 PM MST
Where
Valley County, 9 mi SSW of Lustre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.260, -105.975

Thunderstorm Wind, McCone

When
July 22, 2:46 PM MST
Where
McCone County, 13.63 mi SW of Brockway
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.140, -105.940

Hail, Valley

When
July 22, 3:00 PM MST
Where
Valley County, 7 mi E of Nashua
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
48.130, -106.198

Hail still visible on the ground 4 hours after the event. Some crop damage noted.

Thunderstorm Wind, McCone

When
July 22, 3:15 PM MST
Where
McCone County, 14.64 mi NNW of Vida
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.020, -105.640

Law enforcement official estimated wind speeds around 60 mph.

Hail, Prairie

When
July 22, 3:20 PM MST
Where
Prairie County, 24.25 mi WNW of Mc Cloud
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.070, -106.030

Flash Flood, Roosevelt

When
July 22, 3:45 PM MST
Where
Roosevelt County, 1.3 mi NNW of Poplar to 1.5 mi NW of Poplar
Cause
Heavy Rain
Reported by
Public
Coordinates
48.117, -105.211

Water depth up to 3 inches on city roads.

Hail, McCone

When
July 22, 3:46 PM MST
Where
McCone County, 15 mi WSW of Brockway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.217, -106.066

Thunderstorm Wind, Dawson

When
July 22, 4:00 PM MST
Where
Dawson County, 15.27 mi WNW of Richey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.740, -105.370

Spotter also measured 1.78 inches of rain.

Thunderstorm Wind, Prairie

When
July 22, 4:11 PM MST
Where
Prairie County, 19 mi NW of Terry
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
46.974, -105.585

Thunderstorm Wind, Prairie

When
July 22, 4:12 PM MST
Where
Prairie County, 0.47 mi W of Terry
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.780, -105.310

A semi-truck at mile marker 157 on the interstate was blown over. The trailer was empty. DES confirmed it was straight line winds.

Thunderstorm Wind, Dawson

When
July 22, 4:12 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.110, -104.710

Thunderstorm Wind, Dawson

When
July 22, 4:12 PM MST
Where
Dawson County, 2 mi W of Bloomfield
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.420, -104.973

Thunderstorm Wind, Dawson

When
July 22, 4:40 PM MST
Where
Dawson County, 2.93 mi NNE of Glendive
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.141, -104.713

Lots of damage to trees and branches in the area. Also received a quarter inch of rain.

Thunderstorm Wind, Dawson

When
July 22, 4:55 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.110, -104.710

Flash Flood, McCone

When
July 22, 5:00 PM MST
Where
McCone County, 16 mi NW of Vida to 14 mi WNW of Vida
Cause
Heavy Rain
Reported by
Public
Coordinates
47.994, -105.744

Water reported covering Mendenhall Road southwest of Wolf Point.

Thunderstorm Wind, Wibaux

When
July 22, 5:26 PM MST
Where
Wibaux County, 0.84 mi NW of Wibaux
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.990, -104.190

Public reported an estimated 75 mph wind speed.

Thunderstorm Wind, Wibaux

When
July 22, 5:30 PM MST
Where
Wibaux County, 0.84 mi NW of Wibaux
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.990, -104.190

Trees knocked over from estimated 75 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341067, 341068, 338375, 341069, 341070, 341071, 341072, 341073, 341074, 341412, 341415, 341416, 338377, 338378, 338379, 338380, 341410, 338371, 338381, 338382, 338389, 341411, 338390, 338372, 338393, 338383, 338384, 338385, 338386, 338404, 338387, 338405, 338388, 338373, 341413, 338406, 338407, 338401, 338408, 338409, and more.